Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2023, 5:15 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 110 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 1, 2023, 7:05 PM EDT
- In force
- 110 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:30 PM EDT | FLASH FLOOD | 2 Ese Saint Clair, PA | Green Valley Road closed due to flooding. |
| Jul 1, 6:01 PM EDT | FLASH FLOOD | Marguerite, PA | Water was coming into the Marguerite Volunteer Fire Department. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WGUS51 KPBZ 012115
FFWPBZ
PAC063-129-012315-
/O.NEW.KPBZ.FF.W.0002.230701T2115Z-230701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
515 PM EDT Sat Jul 1 2023
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Westmoreland County in southwestern Pennsylvania...
South Central Indiana County in west central Pennsylvania...
* Until 715 PM EDT.
* At 515 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Greensburg, Jeannette, Latrobe, Irwin, McChesneytown-Loyalhanna,
Blairsville, Manor, Youngwood, Derry, Lawson Heights, New Stanton,
Black Lick, Calumet-Norvelt, New Florence, New Alexandria, Penn,
Bolivar, Madison, Arona and Youngstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4047 7920 4039 7899 4024 7931 4017 7972
4032 7970 4038 7950
FLASH FLOOD...RADAR INDICATED
$$
Hefferan1 follow-up statement
540
WGUS71 KPBZ 012305
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
705 PM EDT Sat Jul 1 2023
PAC063-129-012315-
/O.CAN.KPBZ.FF.W.0002.000000T0000Z-230701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Westmoreland PA-
705 PM EDT Sat Jul 1 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL WESTMORELAND AND
SOUTH CENTRAL INDIANA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4047 7920 4039 7899 4024 7931 4017 7972
4032 7970 4038 7950
$$
RackleyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:56 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 1, 3:56 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 356 PM EDT Sat Jul 1 2023 .SYNOPSIS... Seasonable, but humid conditions will continue through the Independence Day weekend. Possibly severe thunderstorm chances return to the area this afternoon and again Sunday afternoon and evening. Best chances for severe weather -- primarily strong wind and hail -- will be across areas south of Pittsburgh. Thunderstorm chances are expected once again on Monday, but will be much lower for the Fourth. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Current conditions feature a somewhat tapped environment for instability currently as a line of showers and thunderstorms have moved through southwestern PA with some locations getting around an inch of rainfall, mainly up into Lawrence, Beaver, Allegheny, and Westmoreland counties. With the morning sounding showing PWATs near 1.8 and a still saturated airmass arriving from the southwest with 1.9 to nearly 2.0 inch PWATs. Minimal instability across the area through the evening will still be enough for a flooding threat, especially where storms organize or train over the same area. Remnant outflows will continue to provide focal points for convection later in the evening. Due to this early convection, cooling temps may allow convective temps to become a bit more difficult to reach. Thus, SPC has removed the slight risk and shunted it to the south but kept the marginal for a few instances of gusty winds. Meanwhile, CAMs seem to indicate an environment where pop up showers are possible but the bulk of the convection under influence of the remnant boundary and an overall moist and unstable airmass seems to be pushing east through the afternoon allowing eastern OH to clear out for the most part. Tonight, the area to the north along I-80 was the least tapped today with the convection. With the approaching warm front from the south overnight and the lake front having an interaction, there will be a renewed focused area for convection. This may be an area for increased threat for flooding and the WPC has adjusted the Slight ERO to the north to cover that region. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Weak quasi-zonal flow will remain over the Upper Ohio River Valley region Sunday ahead of a developing upper trough over the Central Plains. Approach of shortwaves ahead of that trough within the relatively unchanged environment will offer additional shower and thunderstorm chances -- primarily Sunday afternoon and evening. Once again, there is uncertainty related to severe thunderstorm potential. Afternoon heating and destabilization will support clusters of thunderstorms, but generally weak flow aloft, warm mid-levels, and best instability again located south of the area may make it difficult for severe weather to develop. If strong-to-severe storms were to develop, damaging wind gusts and hail will be the primary threats. Additionally, there is risk for training storms with locally heavy rainfall. This could lead to isolated flash flooding. Thus will focus on the flood threat as the warm front lifts northeast providing an increased areas of focus into Northern WV, Southeastern OH, and Southwestern PA by sunday midday. The best convective threat will be to the south of the early morning convection where heating can reinvigorate development. Mid-level shortwave trough will continue crossing the Great Lakes on Monday, with weak forcing along the slowly moving sfc cold front. This will keep chances for showers and thunderstorms again Monday afternoon, before waning in the evening. Temperatures on Sunday will be similar to the last few days, with slightly cooler temperatures on Monday. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Brief ridging on Tuesday will significantly lower shower/thunderstorm potential for Independence Day. While we can't rule out a isolated shower, kept PoPs generally around 20% or less during the afternoon. Highs will warm into the mid 80s for most with dewpoints in the upper 60s. Heat indices will push into the upper 80s to near 90 across the region during the afternoon. The same can be said for Wednesday with a continued chance of showers and thunderstorms due a stalled boundary along the Allegheny Front but also owing to a more diurnal setup. Once again, Heat Indices values will be a concern on Wednesday but values only crossing 90 degrees will be the concern. A more prominent trough arriving by the middle of next week will increase precipitation chances once again by Thursday and Friday. Warmer temperatures continue through mid-week, with a slight cool down back to average by next weekend. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Low confidence forecast. A challenging set of terminals as the forecast is driven by mesoscale features. Carried VCTS or VCSH the first 12 hours or so at most airports. There could be a break after 20Z until 4Zish at several sites as we are between triggers. As the warm front moves through overnight, look for a band of showers with embedded thunderstorms to move through from southwest to northeast. These should produce no worse than MVFR CIGS. The forecast remains iffy Sunday morning as IFR cigs could develop at northern terminals of FKL and DUJ and wouldn't be surprised to see than a little farther south. For now, stuck with LAMP guidance at the two aforementioned airports then low end MVFR elsewhere. Through the morning hours, inserted VFR -SHRA, but again low confidence the entire duration of the forecast. Any thunderstorm or heavier shower given the tropical state of the atmosphere could yield IFR VSBYs. Wind will be from the southwest less than 10kts the entire forecast. .OUTLOOK... Periodic shower/thunderstorm chances plus associated restrictions will continue into Monday with additional shortwave movement ahead of, and the eventually passage of, the next low pressure system. Timing and coverage will likely remain difficult to ascertain during this period, with prior days' convection strongly influencing these factors. Notable ensemble model agreement suggests Tuesday will provide prolonged VFR conditions with dry weather as high pressure builds over the area. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Rackley NEAR TERM...Shallenberger SHORT TERM...Rackley/Shallenberger LONG TERM...Rackley/Shallenberger AVIATION...22/McMullen
Hazardous weather outlook, Jul 1, 2:15 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 215 PM EDT Sat Jul 1 2023 OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001- 002-021815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 215 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this evening, though uncertainty in development remains. If the threat develops, the main concern will be damaging wind gusts. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms will be possible again on Sunday afternoon and evening. Damaging wind and hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514- 021815- Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 215 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this evening, though uncertainty in development remains. If the threat develops, the main concern will be damaging wind gusts. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered severe thunderstorms will be possible again on Sunday afternoon and evening. Damaging wind and hail will be the primary threats. Thunderstorms may also produce locally heavy rainfall, which could lead to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 1, 12:01 PM EDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1201 PM EDT Sat Jul 1 2023
OHZ041-PAZ013-020-011630-
Columbiana OH-Lawrence PA-Beaver PA-
1201 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLUMBIANA...
NORTHERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 1230 PM
EDT...
At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Calcutta, or near East Palestine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle, Beaver Falls, East Palestine, Ellwood City, Calcutta,
Ohioville, New Waterford, Patterson Township, Big Beaver, New Beaver,
West Mayfield, Ellport, Koppel, Wampum, South New Castle, Patterson
Heights, New Galilee, Enon Valley, Darlington, and Rogers.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 18.
Interstate 376 in Pennsylvania between mile markers 17 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 8057 4077 8075 4099 8036 4079 8019
TIME...MOT...LOC 1601Z 239DEG 20KT 4076 8057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, Jul 1, 2:07 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jul 1 2023
PAZ077-078-011830-
Higher Elevations of Indiana PA-Indiana PA-
207 PM EDT Sat Jul 1 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL INDIANA COUNTY
THROUGH 230 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Northern Cambria, or 11 miles east of Indiana, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clymer, Cherry Tree, Dixonville, Commodore, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 7881 4057 7888 4055 7902 4070 7907
4081 7881 4072 7880
TIME...MOT...LOC 1807Z 248DEG 20KT 4065 7895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MilcarekThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:01 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jul 1, 2:07 PM EDT | Special Weather Statement | PBZ | Indiana | 23 min |
| Jul 1, 3:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Butler, Westmoreland | 62 min |
| Jul 1, 6:06 PM EDT | Flash Flood Warning | PBZ | Beaver | 4 hr |
| Jul 1, 6:28 PM EDT | Flash Flood Warning | PBZ | Beaver, Lawrence | 108 min |
| Jul 1, 6:55 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.